FDA warns of possible link between vaping and seizures, especially in teens, young adults

The FDA issued a safety alert involving a potential link between e-cigarettes and seizures, especially in young adults and teens.

The safety alert follows what the FDA calls a recent uptick in reports of bad reactions following vaping, including cases of seizures. The FDA is investigating whether e-cigarettes may be causing seizures.

Between 2010 and 2019, the FDA reported there were 35 seizure reports following e-cig use.

>> How do you know it’s really your Uber or Lyft driver?

One possible factor: nicotine poisoning.

Some case subjects had a history of seizure disorders, and some also were using other substances.

“There are specific toxins within e-cigarettes that promote some lung injury, as well as the effect on the developing brain, especially the adolescents. We really need to encourage our kids to just stay away from these,” said Dr. Daniel Evans, chief of pulmonary medicine at Dayton Children’s Hospital.

>> More than 20 people share complaints about a Miami Valley wedding photographer

The potential e-cig and seizure link is just one more reason University of Dayton student Amanda Nangle said she’s staying away from vaping.

“There’s a bunch of reasons I wouldn’t But a seizure — I’d never want to have a seizure from doing something as dumb as vaping. I just think it’s kind of pointless,” she said.

The FDA previously warned about the risks of seizures in children who accidentally ingested e-liquids containing nicotine.

Got a news tip? Call our monitored 24-hour line, 937-259-2237, or send it to newsdesk@cmgohio.com

Thank you for reading the Springfield News-Sun and for supporting local journalism. Subscribers: log in for access to exclusive deals and newsletters.

Thank you for supporting in-depth local journalism with your subscription to the Springfield News-Sun. Get more news when you want it with email newsletters just for subscribers. Sign up here.

X